Georgia, 2012Wildfire in Georgia, November 18 to 27, 2012
November 18 to 27, 2012 · NWS FFC · 1 event in 1 county or zone
An upper low over the region shifted east, allowing flow to transition to nearly zonal aloft. A large surface ridge dominated the eastern United States, continuing to bring dry air to the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low over the region shifted east, allowing flow to transition to nearly zonal aloft. A large surface ridge dominated the eastern United States, continuing to bring dry air to the region. Fuels dried significantly through this dry period, with relative humidity values dropping below 25 percent, leading to widespread fire danger conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 18, 1:05 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Nov 18, 1:05 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
105 AM EST SUN NOV 18 2012
.UPDATE...
NO SIGNIFICANT CHANGES PLANNED THIS EVENING. SOME LOW TO MID
LEVEL CLOUDS ARE SHOWING UP IN THE MILLEDGEVILLE AREA THAT WILL
BEAR SOME WATCHING...OTHERWISE TEMPERATURES...DEWPOINT
TEMPERATURES AND SKY ARE ON TRACK.
&&
.PREV DISCUSSION... /ISSUED 156 PM EST SAT NOV 17 2012/
SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
MODELS IN SIMILAR AGREEMENT THROUGH 36 HOURS. NAM AND GFS HAVE BACK
OFF ON LOW LEVEL MOISTURE ACROSS NORTH GA AFTER MIDNIGHT TONIGHT AND
KEEPS MOST OF IT IN SOUTH GEORGIA AND WILL THEREFORE GO WITH MOSTLY
CLOUDY SKIES ACROSS SOUTH GA TONIGHT. WINDS WILL STAY IN THE 10 TO
20 MPH RANGE TONIGHT AS THE PRESSURE GRADIENT TIGHTENS IN RESPONSE
TO THE SURFACE WAVE DEVELOPING OFF THE GA COAST UNDER THE UPPER
SHORT WAVE. CONCERNING TEMPS FOR TONIGHT...BOTH MODELS HAVE BEEN
RUNNING 1 TO 3 DEGREES TOO COLD WITH THE NAM BEING CLOSER TO
REALITY. WITH WINDS STAYING UP AND ADDITIONAL CLOUDS TONIGHT...DO
NOT EXPECT ANY FREEZING TEMPS. ACROSS EXTREME NORTH GA THE STORY IS
A LITTLE DIFFERENT. WINDS WILL DROP OFF AND COULD GO CALM IN SOME
AREAS. WITH TEMPS DROPPING INTO THE MID 30S...SOME FROST COULD OCCUR
AND WILL ISSUE A FROST ADVISORY FOR TONIGHT ACROSS PARTS OF NORTH
GEORGIA. ATLANTIC MOISTURE COMES BACK INTO THE CWA SUNDAY NIGHT WITH
AN INCREASE IN CLOUDS BUT AT THIS TIME DO NOT EXPECT ANY PRECIP
THROUGH 36 HOURS. /17
LONG TERM /MONDAY THROUGH SATURDAY/...
LATEST ECMWF AND GFS ARE STILL IN GOOD AGREEMENT SHOWING LOW
PRESSURE OFF THE EAST COAST AND A WEAK FRONTAL BOUNDARY COMBINING
TO BRING A LOW CHANCE OF RAIN TO NORTH AND PARTS OF CENTRAL
GEORGIA TUESDAY-WEDNESDAY TIME-FRAME. THEN HIGH PRESSURE SETTLES
OVER THE AREA AND PROVIDES FOR A CLEAR AND MILD FORECAST FOR
THANKSGIVING. A MOSTLY DRY...REINFORCING COLD FRONT WILL TRAVERSE
THE STATE LATE FRIDAY AND MAINTAIN DRY CONDITIONS THROUGH THE
HOLIDAY WEEKEND. /39
PREV LONG TERM DISCUSSION... /ISSUED 340 AM EST SAT NOV 17 2012/
NO SIGNIFICANT CHANGES IN THE MEDIUM RANGE MODELS TRENDS THROUGH
THE EXTENDED FORECAST PERIOD. BOTH THE GFS AND ECMWF CONTINUE TO
SHOW A FAIRLY PROGRESSIVE UPPER-LEVEL PATTERN THROUGH THE PERIOD.
DRY THROUGH MONDAY BEHIND EXITING SYSTEM. GFS DOES LINGER SOME LOW
QPF ALONG THE EASTERN FRINGES OF THE FORECAST AREA MONDAY...BUT
RIGHT NOW IT APPEARS THAT THIS IS OVERDONE. NEXT SHORT WAVE
QUICKLY APPROACHING THE REGION BY TUESDAY. BOTH THE GFS AND ECMWF
ARE NOW MORE CONSISTENT IN KEEPING THIS WAVE OPEN UNTIL IT SWEEPS
PAST AND MOVES OUT OVER THE WESTERN ATLANTIC BY LATE WEDNESDAY.
BOTH MODELS ARE ALSO STILL GENERATING SOME LOW QPF OVER THE STATE
ALTHOUGH THE TIMING IS A BIT DIFFERENT BETWEEN THE TWO. GFS IS
LEANING TOWARD TUESDAY WITH THE ECMWF FAVORING WEDNESDAY. HAVE
CONTINUED OUR PREVIOUS TRENDS TOWARD THE EARLIER GFS
SOLUTIONS...BUT HAVE STRETCHED PRECIPITATION INTO LATE
TUESDAY/EARLY WEDNESDAY AS PER THE EURO BENT. BOTH MODELS KEEP THE
REMAINDER OF THE WEEK DRY AS NORTHWEST UPPER FLOW TAKES SHAPE AND
SURFACE HIGH PRESSURE RE-STRENGTHENS OVER THE REGION. TEMPERATURES
SHOULD BE NEAR SEASONAL NORMALS THROUGH THE PERIOD...TENDING
TOWARD SLIGHTLY ABOVE NORMAL. /20
&&
AVIATION...
06Z UPDATE...
MIXTURE OF LOW VFR/HIGH MVFR CEILINGS EXPANDING WEST INTO THE
FORECAST AREA WILL CONTINUE THROUGH 15Z. I EXPECT AT LEAST TEMPO
MVFR CEILINGS AT KAHN AND KMCN FROM AROUND 08Z THROUGH 14Z. OTHER
TAF SITES SHOULD SEE SCATTERED TO BROKEN LOW VFR CLOUDS FROM AROUND
08/10Z THROUGH 15Z. VFR CONDITIONS EXPECTED AREA WIDE 15Z THROUGH
00Z WITH MVFR CEILINGS DEVELOPING ONCE AGAIN BY 06Z. WINDS WILL
REMAIN NORTHEAST 3-8KT THROUGH 14Z...INCREASING TO 7-12KT WITH GUSTS
14-20KT AFTER 14Z.
//ATL CONFIDENCE...06Z UPDATE...
MEDIUM CONFIDENCE ON CLOUDS.
HIGH CONFIDENCE ALL OTHER ELEMENTS.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 37 63 44 60 / 0 10 10 10
ATLANTA 41 61 45 60 / 0 5 5 10
BLAIRSVILLE 32 61 38 61 / 0 5 5 10
CARTERSVILLE 34 63 39 60 / 0 0 5 10
COLUMBUS 45 65 49 65 / 0 0 5 10
GAINESVILLE 39 60 42 59 / 0 5 10 10
MACON 40 64 47 61 / 5 5 5 10
ROME 34 65 37 65 / 0 0 5 10
PEACHTREE CITY 35 64 38 59 / 0 0 5 10
VIDALIA 45 63 48 64 / 5 10 10 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 1 AM TO 9 AM EST SUNDAY FOR THE FOLLOWING
ZONES: BARTOW...CARROLL...CATOOSA...CHATTOOGA...CHEROKEE...
CLAYTON...COBB...COWETA...DADE...DAWSON...DEKALB...DOUGLAS...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GORDON...
HARALSON...HEARD...HENRY...LUMPKIN...MERIWETHER...MURRAY...NORTH
FULTON...PAULDING...PICKENS...PIKE...POLK...SOUTH FULTON...
SPALDING...TOWNS...TROUP...UNION...WALKER...WHITE...WHITFIELD.
&&
SHORT TERM...ATWELL
LONG TERM....39
AVIATION...ATWELL
Hazardous weather outlook, Nov 17, 2:52 PM EST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
252 PM EST SAT NOV 17 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
252 PM EST SAT NOV 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FROST ADVISORY HAS BEEN ISSUED FOR MUCH OF NORTH AND WEST
CENTRAL GEORGIA FOR EARLY SUNDAY MORNING.
.SYNOPSIS...
A LARGE...COOL DOME OF HIGH PRESSURE CENTERED OVER THE EASTERN
UNITED STATES WILL RESULT IN A DRY AIR MASS AND MOSTLY CLEAR
SKIES CONTINUING OVER MOST OF NORTH AND WEST CENTRAL GEORGIA
THROUGH TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE NEAR FREEZING TEMPERATURES THAT ALLOW
FOR FROST DEVELOPMENT DURING THE EARLY SUNDAY MORNING HOURS. THE
FROST COULD DAMAGE OR KILL SENSITIVE PLANTS.
.DISCUSSION...
MOSTLY CLEAR SKIES AND LIGHT WINDS WILL ALLOW OVERNIGHT TEMPERATURES
TO DIP INTO THE MID AND UPPER 30S OVER MUCH OF NORTH AND WEST
CENTRAL GEORGIA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A FROST THREAT WILL CONTINUE THROUGH 9 AM SUNDAY MORNING FOR PARTS
OF NORTH AND WEST CENTRAL GEORGIA. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Wildfire, Gordon
- When
- November 18, 2:30 AM EST to November 27, 8:00 AM EST
- Where
- Gordon forecast zone
- Property damage
- $12,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.503, -84.876 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-cased wildfire labeled Turkey burned 108 acres and resulted in $12,000 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, November 18 to 19, 20121 death · $1.3 million · 85 kt wind · 4 events
- High Wind and Strong Wind in Washington, November 18 to 19, 2012$175,000 · 3 events
- Debris Flow and Heavy Snow in Washington, November 18 to 19, 20126 events
- High Wind in Oregon, November 18 to 21, 201291 kt wind · 6 events
- High Wind in California, November 18 to 21, 201276 kt wind · 3 events
- High Wind in Washington, November 18 to 19, 201256 kt wind · 3 events
- High Wind in Washington, November 18 to 19, 201269 kt wind · 2 events
- Blizzard and High Wind in Alaska, November 18 to 19, 201266 kt wind · 2 events
- Heavy Snow in Washington, November 18 to 19, 20122 events
- Flood in Puerto Rico, November 18, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428219.